New Mexico, 2017

Flash Flood in New Mexico, June 26, 2017

June 26, 2017 · NWS EPZ · 1 event in 1 county or zone

Good low level moisture remained over the region with morning dew points over 60F and a boundary continued to remain near the Rio Grande Valley. A weak upper level trough helped to trigger afternoon thunderstorms which produced heavy rain in northwest Sierra county which resulted in flash flooding around Winston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Good low level moisture remained over the region with morning dew points over 60F and a boundary continued to remain near the Rio Grande Valley. A weak upper level trough helped to trigger afternoon thunderstorms which produced heavy rain in northwest Sierra county which resulted in flash flooding around Winston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 26, 2:22 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 26, 2:22 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
322 PM MDT Mon Jun 26 2017

.SYNOPSIS...
A gradual drying of the area continues over the next several days.
Low level moisture will persist tonight for scattered
thunderstorms, but drying will begin on Tuesday and Wednesday,
with just isolated thunderstorms possible. By Thursday and Friday
the drying trend peaks with little or no chance of rain in any
area. Temperatures will warm back above normal by Wednesday, and
most lowland areas will be back in the triple digit heat. By
Saturday and Sunday, some moisture moves back in for a slight
chance of thunderstorms both days.

&&

.DISCUSSION...
Upper high persists over the northern Baja, while upper low
continues to churn over British Columbia. At the surface plenty of
moisture persists so expect scattered thunderstorms again
tonight. Models continue to show plenty of MUCAPE and low LIs for
convection. Good directional shear should be able to allow long
duration of some updrafts, so mod/large hail is possible. PWs of
around 1.1 - 1.2 inches also suggest some heavy rain/local
flooding.

For Tuesday through Friday...Baja high begins shifting further
west and a bit further south while British Columbia low drifts
east with corresponding trough dropping south of the low over the
central Rockies. This will bring main polar flow down to New
Mexico and usher in drier period. Dewpoints Tuesday will be mostly
in the 50s to start the day, but low level west flow will develop
out west and begin moving drier air in. Chance of rain may be
limited to areas east of the Rio Grande Valley as dewpoints fall
into the 30s out west by afternoon. Drying continues on Wednesday,
with dewpoints in the 30s all areas, with even 20s up north. No
POPs in for Wed-Fri period-been awhile since we could say that.
With the drying, temperatures will warm up. Looks like another
stretch of triple digit temps for the lowlands, though not as warm
as the last stretch that ended a few days ago.

Saturday and Sunday...Models showing a bit of moisture increase as
upper flow weakens with ridge of high pressure building back east
over northern Mexico. This will allow some limited moisture at mid
levels (600mb) to spread north over the area under the weak upper
flow. GFS shows PWs back to one inch over southern zones, slightly
less to the north, with moderate MUCAPE values. Don't have much
confidence yet in this moisture return but will put in low POPs
for both days.

&&

.AVIATION...Valid 27/00Z-28/00Z... P6SM SCT070-090 SCT-BKN150-200
through much of the period.  Expect cluster of VRB25G40KT 1-3SM TSRA
BKN020-040 to be ongoing over northern and eastern areas but
gradually decreasing in intensity and coverage through 06Z. Isolated
to widely scattered storms then expected until after 18Z mainly
east of Rio Grande and Gila region.

&&

.FIRE WEATHER...
Thunderstorm coverage will be a little less today than over the
weekend with a continued decrease on Tuesday. Best chances will be
over mountains and areas east of Rio Grande.  Winds will start to
shift around to the west to southwest tomorrow which will begin the
drying out which will take full effect for the later half of the
week when relative humidities will be back to around 10 percent.
Winds will be on the increase Wednesday and Thursday which could
come close to 20 mph.  With recent rains, fuels may need a little
more time to dry out to warrant any warnings. Some thunderstorm
chances will return for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  96  73 100 /  30  20  10   0
Sierra Blanca           66  91  69  98 /  30  20  20   0
Las Cruces              65  96  66  98 /  30  10  10   0
Alamogordo              64  94  66  98 /  30  20  20   0
Cloudcroft              48  74  51  78 /  30  30  20   0
Truth or Consequences   69  95  66  98 /  40  20  10   0
Silver City             61  94  61  93 /  40  20   0   0
Deming                  67  96  64  99 /  40   0   0   0
Lordsburg               63  97  65  98 /  40   0   0   0
West El Paso Metro      70  95  72  98 /  30  20  10   0
Dell City               61  94  66 101 /  30  20  20   0
Fort Hancock            67  97  71 100 /  40  20  20   0
Loma Linda              66  93  69  97 /  40  20  20   0
Fabens                  66  96  71 100 /  30  20  10   0
Santa Teresa            68  95  69  99 /  30  10  10   0
White Sands HQ          72  94  70  98 /  30  20  20   0
Jornada Range           62  95  64  98 /  30  20  20   0
Hatch                   64  95  64 100 /  30  10  10   0
Columbus                67  96  68 100 /  40   0   0   0
Orogrande               69  95  70  99 /  30  20  20   0
Mayhill                 53  83  57  88 /  40  30  20   0
Mescalero               48  85  56  88 /  30  30  20   0
Timberon                49  83  56  87 /  40  30  20   0
Winston                 55  90  58  92 /  40  20  10   0
Hillsboro               60  95  61  96 /  40  10  10   0
Spaceport               59  96  63  98 /  30  20  20   0
Lake Roberts            50  91  54  91 /  40  20   0   0
Hurley                  62  93  60  95 /  40   0   0   0
Cliff                   58  97  58  97 /  40   0   0   0
Mule Creek              59  96  59  95 /  40   0   0   0
Faywood                 59  96  60  95 /  40   0   0   0
Animas                  67  98  65  99 /  30   0   0   0
Hachita                 64  98  64  99 /  30   0   0   0
Antelope Wells          69  96  66  97 /  30   0   0   0
Cloverdale              63  96  63  95 /  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Grzywacz
Hazardous weather outlook, Jun 26, 1:46 PM MST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
246 PM MDT Mon Jun 26 2017

NMZ401>417-TXZ418>424-271800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
246 PM MDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. A few severe storms could develop, with
large hail and damaging winds. Heavy rain and local flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms, with smaller hail possible Tuesday.
Slight chance of thunderstorms again Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jun 26, 2:21 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
321 PM MDT MON JUN 26 2017

NMZ402-403-262200-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
321 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES UNTIL 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Camp Thunderbird, or 9 miles north of San Lorenzo,
moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Camp Thunderbird, Cooney, Mimbres, Rocky Canyon Campground, Bear
Canyon Lake and Iron Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3316 10801 3314 10781 3285 10780 3286 10807
TIME...MOT...LOC 2121Z 003DEG 22KT 3295 10794

TRIPOLI
Special weather statement, Jun 26, 2:28 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service El Paso TX
328 PM MDT MON JUN 26 2017

NMZ401-402-262215-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
328 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pleasanton, or 9 miles northwest of Buckhorn,
moving north northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Buckhorn and Aldo Leopold Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3321 10886 3321 10856 3290 10875 3306 10892
TIME...MOT...LOC 2128Z 202DEG 12KT 3316 10878

TRIPOLI
Special weather statement, Jun 26, 3:14 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
414 PM MDT MON JUN 26 2017

NMZ402-408-409-262300-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
414 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winston, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monticello, Winston, Placitas In Sierra County, Chloride and Alamosa
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3331 10723 3319 10766 3348 10779 3348 10731
TIME...MOT...LOC 2213Z 325DEG 15KT 3335 10760

TRIPOLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
June 26, 4:26 PM MST to 6:00 PM MST
Where
Sierra County, 0.78 mi NW of Winston to 1.9 mi SW of Winston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.358, -107.659

Spotter reported water 4 feet deep crossing Highway 52 at the low water crossing in Winston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707763.